Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 52, NWS Memphis, TN

April 3, 2015Tallahatchie County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 3, 2015, 5:48 PM CDT for Tallahatchie County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2015, 5:48 PM CDT (22:48 UTC)
Expired
Apr 3, 2015, 6:30 PM CDT
In force
42 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Tallahatchie County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 169 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 516 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-578 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
516 m²/s²
0-3 km storm-relative helicity
503 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WUUS54 KMEG 032248
SVRMEG
MSC135-032330-
/O.NEW.KMEG.SV.W.0052.150403T2248Z-150403T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
548 PM CDT FRI APR 3 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...

* UNTIL 630 PM CDT

* AT 548 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PARCHMAN...
  MOVING EAST AT 50 MPH.

  HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WEBB...SUMNER...PAYNES...GLENDORA...ALBIN...LEVERETT...ROSEBLOOM...
  DISTALL...SWAN LAKE...TIPPO...EFFIE...MIKOMA...WHITEHEAD AND
  CASCILLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3370 9029 3374 9030 3377 9019 3378 9017
      3381 9018 3381 9045 3399 9045 3392 8993
      3383 8993 3381 9013 3372 9014 3372 9018
      3374 9025 3372 9026
TIME...MOT...LOC 2248Z 279DEG 45KT 3392 9051 

HAIL...2.00IN
WIND...60MPH
 
$$
1 follow-up statement
120 
WWUS54 KMEG 032327
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
627 PM CDT FRI APR 3 2015

MSC135-032336-
/O.EXP.KMEG.SV.W.0052.000000T0000Z-150403T2330Z/
TALLAHATCHIE MS-
627 PM CDT FRI APR 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TALLAHATCHIE COUNTY
WILL EXPIRE AT 630 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 3370 9029 3374 9030 3377 9019 3378 9017
      3381 9018 3381 9045 3399 9045 3392 8993
      3383 8993 3381 9013 3372 9014 3372 9018
      3374 9025 3372 9026
TIME...MOT...LOC 2324Z 279DEG 45KT 3392 9051 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:32 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 3, 3:32 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT FRI APR 3 2015

.DISCUSSION...20Z SURFACE ANALYSIS THIS AFTERNOON PLACES A COLD
FRONT FROM SOUTHERN INDIANA BACK THROUGH THE MISSOURI BOOTHEEL AND
NORTHEAST ARKANSAS. THE LOW LEVEL CAPPING INVERSION FROM EARLIER
TODAY HAS WEAKENED AS A SUBTLE SHORTWAVE TROUGH IS MOVING ACROSS THE
MIDDLE/LOWER MISSISSIPPI VALLEYS. THIS HAS RESULTED IN THE
DEVELOPMENT OF A LINE OF SHOWERS AND THUNDERSTORMS LOCATED ALONG
THE FRONT WITH SOME SCATTERED SHOWERS OCCURRING BOTH AHEAD AND
BEHIND THE FRONT. AS OF 3 PM CDT...TEMPERATURES ACROSS THE MID
SOUTH RANGE FROM THE MIDDLE 70S TO LOWER 80S WITH THE WARMEST
READINGS ACROSS NORTHEAST MISSISSIPPI. MEANWHILE...BEHIND THE
FRONT TEMPERATURES HAVE ALREADY FALLEN BACK INTO THE MIDDLE 50S
ACROSS PORTIONS OF NORTHEAST ARKANSAS.

THE AFOREMENTIONED COLD FRONT WILL GRADUALLY MOVE EAST OF THE
MISSISSIPPI RIVER ACROSS THE REMAINDER OF THE MID SOUTH THIS
EVENING. LAPS ANALYSIS INDICATES SURFACE BASED INSTABILITY AT BEST
HAS BEEN AROUND 1300 J/KG THIS AFTERNOON. CONVECTIVE TRENDS THUS
FAR HAVE BEEN RELATIVELY UNIMPRESSIVE AS WATER VAPOR SATELLITE
INDICATES THE NEAREST UPPER LEVEL FORCING HAS REMAINED WELL
NORTHEAST OF THE REGION ACROSS THE OHIO VALLEY. A FEW STRONG TO
PERHAPS SEVERE THUNDERSTORMS ARE STILL POSSIBLE THROUGH EARLY
EVENING WITH LARGE HAIL AND DAMAGING WINDS AS THE PREDOMINANT
SEVERE WEATHER THREATS IF ANY STORMS REACH SEVERE LIMITS.

HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT ACROSS THE MID SOUTH
LATE TONIGHT INTO SATURDAY NIGHT. TEMPERATURES WILL BE MUCH
COOLER ON SATURDAY WITH HIGHS BEING COOLER IN THE LOWER TO MIDDLE
60S. CLEAR SKIES...LIGHT/NEARLY CALM WINDS AND TEMPERATURES
FALLING BACK INTO THE MIDDLE 30S ACROSS WEST TENNESSEE NEAR THE
TENNESSEE RIVER MAY BE CONDUCIVE FOR THE FORMATION OF PATCHY FROST
LATE SATURDAY NIGHT.

MODELS INDICATE THE COLD FRONT WILL RETURN BACK NORTH AS A WARM
FRONT SUNDAY INTO MONDAY...RESULTING IN A RETURN OF
SHOWER/THUNDERSTORM CHANCES ACROSS THE MID SOUTH. LONG TERM MODELS
INDICATE THE LOWER MISSISSIPPI WILL REMAIN IN THE WARM SECTOR NEXT
WEEK WITH CHANCES FOR AT LEAST ISOLATED/SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH MUCH OF THE PERIOD AS SUBTLE SHORTWAVE
TROUGHS EMBEDDED WITHIN SOUTHWEST FLOW ALOFT MOVE ACROSS THE LOWER
MISSISSIPPI VALLEY. TIMING OF THESE SUBTLE MID LEVEL FEATURES IS
DIFFICULT THIS FAR OUT AND WILL KEEP POPS LOW FOR NOW. AT THIS
TIME IT APPEARS BETTER CONVECTIVE CHANCES MAY BECOME NEXT THURSDAY
NIGHT INTO FRIDAY AS ANOTHER FRONT MOVES THROUGH THE REGION.

CJC

&&

.AVIATION...
18Z TAF CYCLE
MOSTLY MVFR CIGS THIS AFTERNOON WITH RAPID IMPROVEMENT TONIGHT AS
A COLD FRONT SWEEPS ACROSS THE REGION. SHOWERS AND THUNDERSTORMS
SHOULD INCREASE IN COVERAGE AHEAD OF A COLD FRONT NOW ENTERING
EAST ARKANSAS. IT SHOULD MOVE ACROSS MEM AND MKL AROUND 23Z AND
TUP BY 00Z. IFR CONDITIONS DUE TO HEAVY RAIN IS POSSIBLE FOR SHORT
PERIODS OF TIME IN ASSOCIATION WITH THUNDERSTORMS...BUT PREVAILING
VIS SHOULD REMAIN AT WORST MVFR. WINDS WILL REMAIN STRONG...FROM
THE SOUTH TO SOUTHWEST AHEAD OF THE FRONT...ABRUPTLY SHIFTING
NORTH TO NORTHWEST BEHIND THE FRONT. SPEEDS SHOULD BE 12-18KTS
WITH GUSTS OVER 25KT AHEAD OF THE FRONT AS WELL AS BEHIND THE
FRONT. TONIGHT...WINDS WILL GRADUALLY DIMINISH TO AROUND
10KT...SHIFTING FROM THE NORTHEAST. VFR CONDITIONS ARE EXPECTED
AREA WIDE BY MORNING.

JDS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 3, 3:36 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CDT FRI APR 3 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
336 PM CDT FRI APR 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS
OF WEST TENNESSEE AND NORTH MISSISSIPPI THIS AFTERNOON THROUGH EARLY
EVENING...WITH A SLIGHT RISK ACROSS THE REMAINDER OF THE MID SOUTH
EAST OF THE MISSISSIPPI RIVER. LARGE HAIL AND DAMAGING WINDS WILL BE
PREDOMINANT THREATS FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS.
LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE.

THE BEST THREAT FOR SEVERE WEATHER WILL BE THIS AFTERNOON
CONTINUING INTO EARLY THIS EVENING ACROSS NORTHEAST MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE IN MEMPHIS.

In the hours before

Local storm report, Apr 3, 3:28 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
328 PM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     GARLAND                 35.59N 89.75W
04/03/2015                   TIPTON             TN   PUBLIC

            SOME TREES SNAPPED IN TWO AND SOME UPROOTED FROM STRONG
            WINDS.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 6:36 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.